Q: Testosterone & Treatment Plan
My spouse takes depakote at night(500mg) can take up to 3 klonipines
(1mg) at night and can take zyprexia which he does a good bit. He takes a
multivitamin,1asprin, 1 prinival and sometimes fish oils, vitamin E. He seems
to be doing well on this but at times seems depressed. He says that he has
aches and pains and has trouble focusing/alert. He is 46 yrs. and has been on
these medicines almost 5years now with no major highs or lows but I do worry. As
he gets older, isn't there anything natural that can be used with these meds? I
am wondering about testostrone. I have heard that it really helps in more ways
that sexual. Do you have any info on this?
Dear Lynn --
The way you describe his medications, it sounds like the doses vary quite a bit
-- perhaps because he increases the dose when necessary to deal with difficulty
sleeping (most likely guess) or anxious feelings? If that's the case, then we
might guess his bipolar disorder is still actually "cycling", at least a little
If that's the case, then the "at times seems
depressed" part could be part of the cycling too. In that case, which we'd call
"rapid cycling" (if there are more than 4 such episodes a year, which certainly
sounds likely), it's important to know that most mood experts agree: don't
treat the depression one sees in rapid cycling with an antidepressant, or
anything else known to increase cycling, such as an androgenic steroid --
testosterone. We treat instead by focusing on getting the cycling to stop.
Most (but not all) people will then not have the depressed phases and not need
to consider the kinds of treatments you're thinking about.
Of course there were a lot of "if that's the case"
phrases here. I'm making a guess based on what you've described. I could be
completely off base, and there could be some other explanation. But that dose
of Depakote is definitely on the low side (a blood test is available to see if
his level is also low; or sometimes, if he's not had trouble before with higher
doses, we just turn it up to see if things get better, as long as no new side
effects turn up. Now don't do this without talking with the doctor first, mind
you. There could be some very good reasons why she's kept the dose that low).
Most people taking Depakote, if it is the main medication used for bipolar
disorder, take more than 1000 mg daily (the numbers sound big because each mg
doesn't have much oomph).
Generally it is best to start with the treatments that
have some clear evidence that they work. Those options are presented in
summary of mood stabilizer options, including a table listing all of them,
followed by their pro's and con's. After reviewing them, you might want to
talk with his
doctor about those choices. However, there are two clear options without
medications at all that have been studied:
as an antidepressant; and a
regular sleep pattern to decrease cycling.
Good luck with all that!
Published June, 2004